Dear Drs. Nadeau and Quinn,
I became a member of NCGI recently not only because I was undiagnosed until 8 years ago when I was 40, but also because I teach students with severe behavior disorders, and many are girls with untreated or undiagnosed ADHD. But all that aside, I need a little personal direction if you could.
As you are well aware, ADHD can be a gift but it can also try the patience of one of its most vocal advocates (me). I am having a number of problems in which my doctors seem to have few answers for. Ok, here is the laundry list. I have ADHD with comorbid depression. Severe depression usually cycles every 4-5 years and I am in one of those cycles now. Last time we just did a med adjustment, however this time we have the added issue of menopause. I have started seeing my psychologist again at the request of my general practitioner. She is having me see a psychiatrist to help with my meds. My general practitioner gave me some pills to help me sleep then but my psychiatrist said they are highly addictive so gave me another prescription. I brought your book to my first visit with the psychiatrist so I could ask about how can we get on a med program when I am having this estrogen issue.
I asked him, what is triggering the severe depression and why are the meds not effective? Is it because my meds for my ADHD are not working because of the issues with menopause? Is it because the hot flashes are keeping me awake so I can’t sleep? Am I depressed because none of my meds are working, or because of the cycle? Where do we start? He basically told me he has no experience in the area of menopause and that subject should be dealt with by my primary physician. My primary physician does the best he can. For eight years my ADHD and comorbid conditions have been well managed but now nothing is under control.
Now with all the background info out of the way, my question is, “What the heck can I do?” Neither of my doctors knows anyone that specializes in the treatment of women with ADHD. Do I go to an endocrinologist for help? Can you make a suggestion? I know that I can’t be the only woman on this earth going through this situation. Again, my sincere gratitude for all that you and Dr. Quinn have done on behalf of those of us who have this wonderful gift.
Dear “When Meds Don’t Work Anymore”
Dr. Nadeau forwarded me your E-mail. Unfortunately, you are learning first hand the effects of decreasing estrogen levels, including: depression, insomnia, irritability, increasing ADHD symptoms, etc. Peter Schmidt, MD from NIH has done studies in which he has treated the depression of perimenopause with Estradiol patches alone and 80% of the women were better in three weeks without any other meds including antidepressants.
I’m not saying that you don’t need an antidepressant, but I would suggest that you discuss adding estrogen replacement to your medication regime to see if it improves your symptoms of depression, insomnia, and AD/HD. You may also need to increase your dose of medication for AD/HD at this time also. You will need to discuss the use of progesterone at least every three months if you still have your uterus, but this should be something your gynecologist can help you with.
Best wishes at getting this straightened out and getting your life back on track.
Patricia O. Quinn, M.D.